Iowa, 2009

High Wind in Iowa, July 9, 2009

July 9, 2009 · NWS DMX · 1 event in 1 county or zone

A mesoscale convective complex moved southeast across the state during the morning hours of the 9th. Though the complex did not produce severe weather, a strong mesoscale high pressure bubble formed in its wake.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A mesoscale convective complex moved southeast across the state during the morning hours of the 9th. Though the complex did not produce severe weather, a strong mesoscale high pressure bubble formed in its wake. A large area of 30 to 45 MPH winds were generated across central into southwest and west central Iowa. The strong winds lasted about an hour or two at any given location. Most wind gusts were below 50 MPH with the strongest winds in Boone and Story Counties. A schoolnet site east of the city of Boone recorded a 58 MPH wind gust. The ASOS site in Ames recorded a 50 MPH wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 9, 8:53 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 9, 8:53 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
953 AM CDT THU JUL 9 2009

.UPDATE...
UPDATED FOR SEVERE THUNDERSTORM WATCH FOR FAR WEST/SOUTHWEST
COUNTIES UNTIL 3 PM. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO
DROP SOUTH NEAR THE MISSOURI RIVER VALLEY. THE MOST FAVORABLE
PARAMETERS JUST BRUSH OUR FAR WESTERN COUNTIES...FROM NEAR DENISON
TO ATLANTIC AND BEDFORD.

&&

.SHORT TERM...TODAY
PRIMARY CONCERNS TODAY WILL BE FATE OF APPROACHING SIOUXLAND
CONVECTION AND POTENTIAL REDEVELOPMENT LATER THIS AFTERNOON.  SHORT
WAVES ON NOSE OF 130KT JET SEGMENT FROM NV INTO MT CONTINUE TO
SUSTAIN DAKOTAS CONVECTION EARLY THIS MORNING.  07Z SFC ANLYS PLACES
ASSOCIATED FRONT FROM NE PANHANDLE INTO THE MIDDLE OF ND/SD.
SOMEWHAT OF A BACKDOOR COLD FRONT HAS ALSO INCREASED LOW LEVEL
BAROCLINICITY INTO MN/IA/NRN IL WITH PLENTY OF STRATUS STATEWIDE AT
THE MOMENT.

SEE NO REASON WHY APPROACHING CONVECTION WILL NOT KEEP RIGHT ON
GOING THIS MORNING AND SPREAD INTO MUCH OF FORECAST AREA.  VARIOUS
NAM/RUC ELEVATED LAYERS SHOW CAPES AT LEAST 1000 J/KG WITH
SUFFICIENT WEAKNESSES IN CINH IN ZONE OF H85/H7 THETA-E ADVECTION.
305K MOISTURE TRANSPORT/CONVERGENCE FOCUSES RIGHT INTO NWRN IA BY
12Z WITH 30-35KTS SWLY FLOW.  SAME ELEVATED LAYERS THEN SHOW
INCREASING CINH TOWARD MIDDAY SO LOWERED POPS BY EARLY
AFTERNOON...FOLLOWING TYPICALLY DIURNAL TRENDS.  NAM DEVELOPS MCS
OVER NWRN IA 18-21Z...BUT THIS SEEMS SUSPECT.  BUFR SOUNDINGS SHOW
MID LEVEL WARM LAYER AROUND 800MB WITH ASSOCIATED CINH SUPPRESSING
CONVECTION...AND THIS DOES NOT EVEN TAKE INTO ACCOUNT STRATUS BEING
MORE PREVALENT THAN MODELS DEPICT AND MCS WHICH MODELS DO NOT REALLY
BRING INTO IA.  THUS HAVE KEPT POST 21Z POPS TO 30 OR LESS NW.  COLD
FRONT LOOKS TO REMAIN N AND W OF FORECAST THROUGH 00Z TOO.  IF
ANYTHING SHOULD HAPPEN TO DEVELOP HOWEVER...ALL MODES OF SVR WX ARE
POSSIBLE WITH ADEQUATE DEEP AND SHALLOW SHEAR...AND 3000-4000 J/KG
MLCAPES.

ALTHOUGH THE CLOUDS AND PRECIP SHOULD KEEP OUR WARM UP TEMPERED
THROUGH AT LEAST MIDDAY...HAVE STILL KEPT HIGHS CLOSE TO GFS MOS AS
SUGGESTED BY BUFR SOUNDINGS.  IT WOULD NOT TAKE MUCH OF A WINDOW
WITH JULY SUN TO BOOST TEMPS TO A CATEGORY ABOVE PERSISTENCE.

.LONG TERM...TONIGHT THROUGH WEDNESDAY
TRICKY FORECAST FOR TONIGHT THROUGH FRIDAY...WITH TIMING/PLACEMENT
OF CONVECTION DEPENDENT ON CURRENT MCS ACTIVITY...AND ONGOING
ACTIVITY TONIGHT INTO FRIDAY MORNING. PRE-FRONTAL TROUGH/SFC
BOUNDARY TO BE JUST TO THE NORTHWEST OF THE CWA BY EARLY THIS
EVENING...WITH MUCH OF THE CWA IN THE WARM SECTOR. SOUNDINGS STILL
ADVERTISING A WARM LAYER ALOFT...WHICH SHOULD KEEP THE AREA
CAPPED...BUT DO HAVE SOME STEEPER LAPSE RATES ALOFT...ALLOWING FOR
SOME ELEVATED CAPE. THEREFORE DEVELOPMENT EXPECTED TO BE ONGOING TO
THE WEST OF THE CWA BY THIS EVENING...WITH CORFIDI VECTORS PUSHING
IT EASTWARD THROUGH NRN/CNTRL IA THIS EVENING INTO THE OVERNIGHT
HOURS. SOME TURNING IN THE LOWEST FEW LAYERS...BUT MORE
UNIDIRECTIONAL SPEED SHEAR TO WORK WITH TONIGHT. ACTIVITY FRIDAY
SOMEWHAT DEPENDENT ON AMOUNT OF CLEARING BEHIND RESIDUAL CONVECTION
FROM TONIGHT...BUT FRONTAL BOUNDARY TO DROP THROUGH THE CWA FRIDAY
INTO FRIDAY NIGHT. MODELS SHOWING NORTHERN SITES ALREADY UNCAPPED BY
MID MORNING...WITH DEVELOPMENT SPREADING SOUTHWARD THROUGH THE STATE
AS FRONT PUSHES SOUTH. LOOKS LIKE FRONT TO MOVE SOUTH OF THE BORDER
LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING...SO HAVE REMOVED
SLIVER OF POPS THAT WERE IN PLACE FOR SATURDAY MORNING. HIGH
PRESSURE TO DOMINATE SATURDAY NIGHT INTO SUNDAY WITH DRY CONDITIONS
EXPECTED. PRECIPITATION BACK IN THE FORECAST SUNDAY NIGHT INTO
MONDAY AS WARM FRONT MOVES INTO THE STATE...AND HIGH PRESSURE SLIDES
OFF TO THE SOUTHEAST. COLD FRONT TO MOVE THROUGH MONDAY NIGHT INTO
TUESDAY WITH MORE CHANCES FOR PRECIPITATION. ACTIVITY COULD LINGER A
BIT INTO WEDNESDAY...BUT FOR NOW MODELS HAVE A SFC HIGH BUILDING
INTO THE REGION WITH MAINLY DRY CONDITIONS FOR WEDNESDAY.

TEMPERATURES TRICKY AS WELL FOR FRIDAY...AS FRONTAL BOUNDARY IN
PLACE...AND ONGOING CONVECTION ALL PLAYING A ROLE IN HOW MUCH TEMPS
RECOVER FRIDAY...BUT HAVE DROPPED TEMPS A FEW DEGREES ACROSS THE
NORTH. OTHERWISE STILL EXPECT COOLER TEMPS FOR SATURDAY AND A
GRADUAL WARMING TREND INTO EARLY NEXT WEEK. OVERALL THOUGH TEMPS
TEND TO BE NEAR THE SEASONAL AVERAGES FOR THIS TIME OF YEAR
THROUGHOUT THE FORECAST PERIOD.

&&

.AVIATION...09/12Z
SEVERAL PROBLEMS TO CONTENT WITH THIS MORNING...LIFR-MVFR STRATUS
FIELD AND CONVECTIVE TRENDS.  HAVE BRIEF MENTION OF
SHOWERS/THUNDERSTORMS ALO/MCW AT BEGINNING OF PERIOD...OTHERWISE WE
SHOULD SEE A BREAK FOR MUCH OF THE DAY.  DO NOT EXPECT STORM NEAR
KYKN TO AFFECT SITES.  STRATUS WILL LINGER THROUGH THE MORNING...BUT
SHOULD THEN BREAK UP QUICKLY TOWARD MIDDAY.  CONFIDENCE NOT THE
GREATEST IN THIS REGARD HOWEVER...AS MODELS ARE ALREADY TOO
AGGRESSIVE ON ITS DISSIPATION.  ADDITIONAL THUNDERSTORMS SHOULD
DEVELOP ALONG APPROACHING NE/SD COLD FRONT BY LATER AFTERNOON...BUT
TIMING DETAILS UNCLEAR AT THIS POINT SO HAVE NOTHING MORE THAN
VICINITY WORDING AND EVEN NOTHING AT ALL AT KOTM.  MORE DETAILS CAN
BE ADDED AS EVENT BEGINS TO UNFOLD UPSTREAM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 3
PM CDT FOR FAR WEST/SOUTHWEST COUNTIES.

&&

SHORT TERM/AVIATION...SMALL
LONG TERM...ALBRECHT
Hazardous weather outlook, Jul 9, 8:53 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
953 AM CDT THU JUL 9 2009

IAZ004>007-015>017-023>028-033>039-045>050-058>062-072>075-083>086-
094>097-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-
DAVIS-
953 AM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS
MORNING AND EARLY THIS AFTERNOON ACROSS MUCH OF NORTHERN AND
NORTHWESTERN IOWA...HOWEVER THE SEVERE THREAT AT THIS TIME APPEARS
TO BE MINIMAL IN THESE AREAS. STRONGER THUNDERSTORMS WILL AFFECT
SOUTHWESTERN IOWA INTO THE EARLY AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO REDEVELOP OVER WESTERN AND NORTHWESTERN IOWA LATE
THIS AFTERNOON INTO THE EVENING...AND SPREAD ACROSS THE STATE
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS
ADDITIONAL THUNDERSTORM DEVELOPMENT. AT THIS TIME ALL MODES OF
SEVERE WEATHER ARE POSSIBLE...INCLUDING LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES. HEAVY RAINFALL IS ALSO POSSIBLE WITH
THE THUNDERSTORM ACTIVITY LATER TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS CHANCES CONTINUE FRIDAY INTO FRIDAY NIGHT THROUGHOUT
THE AREA. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS
ACTIVITY AS WELL...WITH ALL MODES OF SEVERE WEATHER POSSIBLE.
THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE SUNDAY NIGHT INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...AND POSSIBLY AGAIN FRIDAY.

IAZ044-057-070-071-081-082-092-093-101100-
CRAWFORD-AUDUBON-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
953 AM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS
MORNING AND EARLY THIS AFTERNOON ACROSS PORTIONS OF SOUTHWESTERN
IOWA. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
HIGH WINDS. THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE AREA
LATE THIS AFTERNOON INTO THE EVENING...AND SPREAD ACROSS THE STATE
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS
ADDITIONAL THUNDERSTORM DEVELOPMENT. AT THIS TIME ALL MODES OF
SEVERE WEATHER ARE POSSIBLE...INCLUDING LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES. HEAVY RAINFALL IS ALSO POSSIBLE WITH
THE THUNDERSTORM ACTIVITY LATER TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS CHANCES CONTINUE FRIDAY INTO FRIDAY NIGHT THROUGHOUT
THE AREA. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS
ACTIVITY AS WELL...WITH ALL MODES OF SEVERE WEATHER POSSIBLE.
THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE SUNDAY NIGHT INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH FRIDAY.

In the hours before

Special weather statement, Jul 9, 11:28 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1228 PM CDT THU JUL 9 2009

IAZ092-091800-
TAYLOR-
1228 PM CDT THU JUL 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR TAYLOR COUNTY UNTIL 100 PM CDT...

AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF CLARINDA...OR 84 MILES
SOUTHWEST OF DES MOINES...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM.

..PEOPLE IN THE CITIES OF GRAVITY AND BEDFORD...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Boone

When
July 9, 12:25 PM CST to 1:25 PM CST
Where
Boone forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170299.